So, for quite some time, I've been feeling lousy - really lousy - during the day. I thought it might be exhaustion, but even when decently rested, I still feel sick. I get this kind of echoing-head sensation, headaches, chills, cold sweats, etc - almost as if though I was going hypo, but my sugars will be in the 80s-90s. Unless I eat stupid, I don't go above 140 at any point (ok, maybe 150 from time to time), so I don't think it's a rapid drop issue, and I even have this feeling hours after eating.

So, what I realized tonight is that I usually feel better in the evenings - about 18 hours after my last Lantus dose. I'm wondering if they're perhaps linked, and if anyone has had any similar experiences.

(I should also note that I seem to have better AM sugars with 1-2 units of Lantus than 3-4, though it's hard to say for sure.)

(I know I should call my endo, but I seem to have developed a fear of doctors - the last time I asked my doctor a major medical question, he handed me a glucose meter and some needles . . . . :-p )

Views: 315

Reply to This

Replies to This Discussion

Sorry you're feeling yucky. How long have you been experiencing this?

Sure you've thought of this, but do you think there's a possibility your meter is off & you're lower than revealed? Have you tried eating something when you feel like this to see if raising BG a bit gets rid of the symptoms? That is, something like a glucose tab:) That's what I'd try to see if it is low BG from your bolus insulin.

I never experienced anything like this on Lantus. Sorry, afraid no help there.

Sure you've thought of this as well, but could it be unusual stress from work? Could this be something like a panic attack? When you're home in the evening, you feel better away from the stress.

Since you're taking Lantus before bed & such a small dose, it's not going to last long in your body. Claims by the pharm company to the contrary, Lantus doesn't last 18-24 hours for most people. I've spoken with two endos about this (one has a Ph.D. in biochemistry) & Dr. Bernstein about basal insulin. Their explanation was over my head, but they said that basal (Lantus & Levemir) taken at bed time only lasts about 8 hours. Why many need to take two doses of basal. Your Lantus should be gone by morning or soon thereafter & shouldn't be effecting you this way. Of course, there's the possibility that you're quite insulin sensitive, or sensitive to something in Lantus.

My lows occur in late afternoon when I'm most active. I really should eat larger lunches, but can't seem to do this with my schedule.
I cannot say that I have noticed any problems on Lantus, hopefully you will get a decent doctor next time. Sometimes the D. nurses know just as much,
Dear dov.

Sorry to hear that you are not feeling well you were doing so well with your diabetes before. Just a thought in my case I found lantus to last more than 24 hours. Mind you this was with a massive dose of 40 units injected in one spot which you would think for mass transfer reasons could last longer than very small doses. I wonder if in your case for some strange reason it could be overlapping from dose to dose. This could be why you feel better at the end of 18 hours. You could try a 30 hours period betwen injections to see if that does anything. Personally With your very small dosage I would be surprised but you never know so it may be worth a try.

Otherwise you wonder if we can develop an allergy to the lantus that makes the body unhappy when it is present. You could try levemir a different insulin chemically from lantus to see if your body is happier with that. I have been trying it instead of lantus for 1 1/2 months in the hope that it helps weight loss so far no dice but it works as a long term insulin as well as lantus.

PS: With your small dosages if you are using a 1000 unit vial do you discard it after 28 days after opening since alledgedly the stuff goes bad. In this case Levemir would be more economical since it comes in a pack of 5 individual 300 unit cartriges that would last you for 5 months.

Best of luck
Lantus was the first basal insulin that my doctor started me on in November '08. I was on it for two months and had the worst reaction to it. It made all of my muscles tighten and contract. I was in pain all the time. And I felt nauseous as well. I had to split my dose taking 10 units in the morning and ten at night. I couldnt sleep while on it either. I felt like the walking dead. I would feel just a bit better when the Lantus would be wearing off after 10 or 12 hours. Within and hour or two of taking a dose I would get the symptoms you mention. Research on the web revealed that other people were complaining of the same problems.

When I mentioned how awful I felt, the doctor I was seeing at the time just told me to keep increasing my dose. (I cried because I was so upset by that point. I was given a script for antidepressants. Pu-lease!! He also made no mention of adding bolus insulin to my treatment yet wondered why I wasn't gaining any weight. Sugars would go over 250 after eating. I've since changed doc's and am on Levimir and Novolog. And am doing much better though still sorting it all out)

Google "reactions to Lantus". You will find some interesting things.
So... there were no side effects or uneasy feelings with your new treatment? I am taking Lantus and other medications and I am still trying to figure out which ones are causing the side effects. I am not sure if need to switch to another regimen.

Take Care!
Yvonne C.
I do 60 units twice a day and I've had these same problems. But from what I read and heard it's not the Lantus.
I was taking 18 units of Lantus every evening for about five years before I went to a pump. I never had any symptoms that I could blame on it. As for a "fear of doctors," you should never lump them. If you fear one, find another. They get the big bucks so you should be able to bug them to death.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#OpposeAB1893: California Bill that Burdens People with Diabetes on Insulin

A couple of days ago I learned that the California State Assembly is considering AB-1893 Sharps waste, which in (if approved) will mandate that: “Sharps sold to the general public in California shall be sold with a sharps waste container Read on! →

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service